Overdoing energy drinks is all round bad news, as your twitching eye and jittering stomach will tell you. While the health effects of drinking energy drinks are widely known, a new case report from the British Medical Journal has shown a particularly nasty reaction to this high-caffeine human fuel.
A 50-year-old man who drank multiple cans of energy drinks a day developed acute hepatitis, ending up in a hospital in Florida. The doctors report he was previously healthy, not on any medications, or illicit drugs, and didn’t smoke or drink alcohol. He did, however, get into the rather bad habit of drinking as many as five energy drinks a day over a period of three weeks. The man said he developed the habit to get through his labor-intensive work as a construction worker.
He came to the hospital with symptoms that looked a lot like flu and stomach pain, which progressed to vomiting and the whites of his eyes going yellow. He then began to pass dark colored urine and his skin turned a sallow yellow with jaundice.
The lab tests revealed that he had contracted acute hepatitis C, a virus that can infect the liver.
Based on the man’s appetite for energy drinks, the authors explained: “We therefore suspect the development of acute hepatitis in this patient was due to the daily consumption of high quantities of niacin-rich energy beverages.”
They went on to stress that niacin, also known as vitamin B3, is likely to be the main suspect. In large quantities, this compound is toxic to humans and can cause liver damage, in much the same way drugs and alcohol can. The usual toxic dose is typically around 500 milligrams a day, although this patient's daily intake was no more than 200 milligrams daily. It's thought this ingredient damaged the man's liver, leaving it suspectable to viral infections.
The solution to his health problems was simple: he stopped drinking energy drinks and luckily he recovered.
The doctors who treated the patient say they hope the story of excess can highlight the dangers of energy drinks and not understanding their ingredients.
“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin, are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity,” the study authors said.
“Nearly 50% of cases of acute liver failure in the USA are due to drug-induced liver injury. The list of associated drugs and toxins has significantly grown as the market for dietary and herbal supplements continues to rapidly expand. Although herbal and dietary supplements have been recognized as potential hepatotoxins, this association is commonly overlooked.”